Missouri, 2012

Tornadoes and Hail in Missouri, February 28 to 29, 2012

February 28 to 29, 2012 · NWS SGF · 48 events in 23 counties and zones

A strong system moved across the Midwest and brought a round of severe storms to the Ozarks late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds along with several deadly and destructive tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
68
Property damage
$24 million
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong system moved across the Midwest and brought a round of severe storms to the Ozarks late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds along with several deadly and destructive tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 5:30 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 28, 5:30 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CST TUE FEB 28 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 320 AM CST TUE FEB 28 2012/

CURRENTLY...RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN
GREAT LAKES REGION HAS TENUOUS CONTROL OF OUR WEATHER REGIME.
WINDS HAVE BEGUN TO SHIFT TO THE SOUTHEAST AS THIS AREA OF HIGH
PRESSURE MOVES TO THE EAST. STRENGTHENING LOW LEVEL JET OVER
CENTRAL AND SOUTHERN PLAINS HAS RESULTED IN INCREASING MOISTURE
ADVECTION AND A RATHER RAPID EXPANSION OF STRATUS ACROSS THE
MIDDLE OF THE NATION. CLOUDS WILL REMAIN ON THE INCREASE ACROSS
THE OUTLOOK AREA THIS MORNING WITH TEMPERATURES STEADYING OFF...
RANGING FROM THE UPPER 30S IN CENTRAL MO TO AROUND 50 NEAR THE
MO/KS STATE LINE.

TODAY...LEE CYCLOGENESIS WILL QUICKLY RAMP UP ACROSS EASTERN
COLORADO. INCREASING PRESSURE GRADIENT AND INCREASING LOW LEVEL
SOUTHERLY FLOW WILL SEND A WARM FRONT NORTHWARD THROUGH THE AREA.
CANNOT RULE OUT A FEW SHOWERS ALONG THE WARM FRONT...BUT AN
OVERALL LACK OF DEEP MOISTURE WILL RESULT IN ANY ACTIVITY BEING
ISOLATED IN COVERAGE AND LIGHT IN NATURE THIS MORNING. IN SPITE
OF WIDESPREAD CLOUD COVERAGE...STRONG WARM AIR ADVECTION IS
ANTICIPATED THIS AFTERNOON. HIGHS WILL BE WELL INTO THE 60S IN
MOST LOCATIONS. BY LATE THIS AFTERNOON...ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN KANSAS WILL CLIP THE NORTHWESTERN
THIRD OF THE OUTLOOK AREA...NOT EXPECTING MUCH OF A SEVERE RISK
WITH THIS ACTIVITY.

TONIGHT...RATHER COMPLEX FORECAST AS THERE WILL BE MANY PLAYERS IN
OUR RISK FOR SEVERE STORMS. LARGE SCALE LIFT WILL RAPIDLY INCREASE
THIS EVENING AS THE LEFT ENTRANCE REGION OF A 120KT UPPER LEVEL
JET NOSES INTO THE REGION FROM THE SOUTHWEST AND STRONG MID LEVEL
HEIGHT FALLS SPREAD ACROSS MUCH OF THE MIDWEST. CIN ASSOCIATED
WITH AN ELEVATED MIXED LAYER SHOULD DECREASE RAPIDLY DURING THE
EVENING HOURS AND THERE WILL BE TWO MAIN AREAS OF FOCUS THAT WILL
BE OF CONCERN TO OUR AREA.

THE FIRST IS THUNDERSTORM INITIATION ALONG A PREFRONTAL TROUGH
BENEATH AN INCREASING SOUTHWESTERLY LOW LEVEL JET ACROSS EASTERN
OKLAHOMA. STRONG DEEP LAYER SHEAR (0-6KM OF 65KT) AND LOW LEVEL
SHEAR (0-1KM OF 40KT TO 50KT AND 0-1 SRH OF AROUND 500 M2/S2) WILL
BE IN PLACE IN THE PRESENCE OF AROUND 1000 J/KG OF MLCAPE. INITIAL
MODE OF SUPERCELLS ARE EXPECTED WITH THIS ACTIVITY MOVING ACROSS THE
NORTHERN HALF OF ARKANSAS WITH THE POTENTIAL TO AFFECT FAR SOUTHERN
AND SOUTH CENTRAL MISSOURI. PRESENT INDICATIONS FROM SHORT RANGE
MODEL OUTPUT SUGGESTS THAT MLCAPE OF 500-1000 J/KG WILL BE AVAILABLE
ACROSS COUNTIES ADJACENT TO THE MO/ARK STATE LINE. AREAS ALONG AND
SOUTH OF A LINE FROM BRANSON TO WILLOW SPRINGS TO EMINENCE WILL BE
PRONE TO OBSERVING THIS ACTIVITY DURING THE 03Z TO 09Z TIME FRAME.
THE 5% TOR OUTLOOK FROM THE INITIAL DAY 1 SPC FORECAST LOOKS TO BE
WELL PLACED AND WILL FOLLOW ACCORDINGLY WITH THE MORNING HWO. WIND
DAMAGE RISK WILL ALSO BE QUITE PREVALENT...AND PERHAPS BECOMING THE
MAIN RISK WITH TIME AS DISCRETE CELLS MAY MORPH INTO LINE SEGMENTS.

THE SECOND AREA OF CONCERN WILL BE ALONG THE DRY LINE/COLD FRONT
ITSELF. INSTABILITY ACROSS THE OZARKS WILL DECREASE AS YOU GO TO
THE NORTH...THOUGH VALUES AROUND 500 J/KG (GIVE OR TAKE) SHOULD BE
COMMON AHEAD OF THE FRONT. STRONG DEEP LAYER FORCING ALONG THE
BOUNDARY SHOULD RESULT IN A LINEAR SYSTEM THAT WILL ACCELERATE
ACROSS THE OUTLOOK AREA FROM WEST TO EAST DURING THE LATE EVENING
AND OVERNIGHT HOURS. PRIMARY SEVERE WEATHER RISK WITH THIS LINE
WILL BE DAMAGING WIND GUSTS. WHILE INSTABILITY WILL NOT BE
ROBUST...STRONG ENVIRONMENTAL WINDS IN THE LOW LEVELS WILL BE
AVAILABLE TO MIX DOWN. CAPE/SHEAR PROFILES IN THE 0-3KM LAYER
STILL LEND SUPPORT FOR MESOVORT DEVELOPMENT...AND WILL MAINTAIN A
LIMITED RISK FOR SPIN UP TORNADOES. ALL ACTIVITY SHOULD EXIT STAGE
EAST BY DAYBREAK WEDNESDAY.

AS HAS BEEN DISCUSSED THE PAST FEW DAYS...COLD AIR ADVECTION WILL
BE LIMITED BEHIND THE BOUNDARY WEDNESDAY. DRY AIR ADVECTION WILL
BE RATHER STOUT AND WITH STRONG WESTERLY WINDS EXPECTED...FIRE
WEATHER REMAINS A CONCERN. WILL REFINE THIS RISK WITH THE COMING
MODEL RUNS.

00Z SUITE OF MODEL OUTPUT REMAINS CONSISTENT WITH ANOTHER STORM
SYSTEM PASSING THROUGH THE REGION ON FRIDAY. WHILE TIMING IS
AGREED UPON...THERE REMAINS SPREAD WITH THE TRACK OF THE
ASSOCIATED SFC LOW PRESSURE. BLURRING ONES EYES...THE APPROXIMATE
TRACK LOOKS TO BE RIGHT ALONG THE I-44 CORRIDOR. HAVE CONTINUED
TO USE A CONSENSUS APPROACH..INCREASING POPS WELL INTO THE CHANCE
CATEGORY...PARTICULARLY SOUTHEAST OF THE I-44 CORRIDOR. WILL NEED
TO WATCH FOR THE POTENTIAL FOR A FEW STRONG STORMS IN THIS AREA AS
WELL.

DECENT BOUT OF COLD AIR ADVECTION IS EXPECTED FOR THE UPCOMING
WEEKEND AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE EASTERN
CONUS. TEMPERATURES WILL BE NEAR AVERAGE FOR EARLY MARCH. UPPER
RIDGING LOOKS TO BUILD ACROSS THE MIDWEST DURING THE FIRST HALF OF
NEXT WEEK BRINGING A RETURN TO ABOVE AVERAGE TEMPERATURES. RAIN
CHANCES LOOK MINIMAL FROM SATURDAY THROUGH TUESDAY.

GAGAN

&&

.AVIATION...

FOR THE 12Z TAFS...STRONG STORM SYSTEM WILL AFFECT THE AREA LATER
TONIGHT. VFR CONDITIONS THIS MORNING WILL GIVE WAY TO MVFR
CEILINGS LATE THIS AFTERNOON AS STRATUS DECK LOWERS. SOUTH TO
SOUTHEAST WINDS WILL GUSTS UP TO 25 KNOTS TODAY. THUNDERSTORMS
WILL BE LIKELY AFTER 00Z THROUGH THE OVERNIGHT HOURS AS A COLD
FRONT APPROACHES THE AREA. STORMS AND COLD FRONT WILL START
CLEARING FROM WEST TO EAST BY 12Z TOMORROW MORNING. HAVE INCLUDED
SOME LOW LEVEL WIND SHEAR DUE TO STRENGTHENING LOW LEVEL JET LATER
THIS EVENING.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 28, 5:06 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 AM CST TUE FEB 28 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
506 AM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

 LIMITED NON THUNDERSTORM WIND RISK.
 SIGNIFICANT LIGHTNING RISK.
 ELEVATED THUNDERSTORM WIND DAMAGE RISK.
 ELEVATED HAIL RISK.
 LIMITED TORNADO RISK.

DISCUSSION...

  SOUTH TO SOUTHEAST WINDS WILL GUST TO 30 MPH TODAY THROUGH THIS
  EVENING ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

  A FEW THUNDERSTORMS PRODUCING CLOUD TO GROUND LIGHTNING WILL
  AFFECT EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI LATE THIS
  AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

  A FEW ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
  EVENING INTO THE OVERNIGHT HOURS. THE FIRST ROUND OF
  THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN AND SOUTH CENTRAL
  MISSOURI DURING THE EVENING HOURS...GENERALLY ALONG AND
  SOUTHEAST OF A LINE FROM BRANSON...TO WILLOW SPRINGS...TO
  EMINENCE. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP
  ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AND MOVE TO THE
  EAST NORTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL
  TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS IN EXCESS OF 60
  MPH AND A FEW TORNADOES.

  ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
  EASTERN KANSAS ALONG A COLD FRONT THIS EVENING. THIS ACTIVITY
  WILL QUICKLY MOVE WEST TO EAST ACROSS THE OUTLOOK AREA FROM LATE
  THIS EVENING THROUGH THE OVERNIGHT HOURS. THE PRIMARY RISK WITH
  THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
  MPH AND A LIMITED RISK FOR A FEW BRIEF...WEAK TORNADOES EMBEDDED
  WITHIN THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED ON
  WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK.

  THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM
  SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT
  TONIGHT FOR THE ENTIRE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The radar

The Springfield radar (KSGF), 56 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 13 tornado, 10 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
February 28, 11:26 AM CST
Where
Cedar County, 2.07 mi N of Stockton Resv South
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.630, -93.800

Three airport hangers were damaged in addition to damage to power lines.

Hail, Polk

When
February 28, 11:48 AM CST
Where
Polk County, 1.4 mi NNW of Slagle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.548, -93.390

Hail fell at the Fairgrounds.

Tornado, Barton

When
February 28, 10:52 PM CST to 11:10 PM CST
Where
Barton County, 3.15 mi WNW of Nashville to 1.23 mi WNW of Lamar
Rating
EF1
Path length
16 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.391, -94.556

An EF-1 rated tornado with a maximum wind speed of 85 to 90 mph tracked 16 miles from 5 miles south southeast of Mindenmines to one mile northwest of Lamar crossing Highway 71. The tornado damaged five barns along with uprooting trees and damaging the roof of a farm house and garage. The path width was 200 yards.

Hail, Barton

When
February 28, 11:09 PM CST
Where
Barton County, 1.38 mi S of Lamar Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.460, -94.320

Thunderstorm Wind, Dade

When
February 28, 11:26 PM CST
Where
Dade County, 0.55 mi E of Circola
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.550, -93.870

Windows were blown out of a house and a barn was destroyed.

Tornado, Dade

When
February 28, 11:26 PM CST to 11:38 PM CST
Where
Dade County, 2.31 mi N of Greenfield to 3.78 mi NE of Dadeville
Rating
EF1
Path length
13 mi
Path width
100 yd
Continued into
Polk, Mo (SGF)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.453, -93.853

An EF-1 rated tornado with a maximum wind speed of 90 to 100 mph tracked across eastern Dade County and continued into Polk County from three miles north northwest of Greenfield to two miles east southeast of Aldrich. The tornado damaged or destroyed a total of 10 barns and outbuildings along with causing roof damage to two homes as it tracked from central Dade County into southwestern Polk County. The tornado crossed both the Big Sac and Little Sac arms of the Stockton Lake.

Thunderstorm Wind, Jasper

When
February 28, 11:28 PM CST
Where
Jasper County, Brooklyn Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.180, -94.400

Jasper county emergency management reported roof damage to a trailer.

Hail, Dade

When
February 28, 11:30 PM CST
Where
Dade County, 0.55 mi E of Greenfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.420, -93.840

Tornado, Polk

When
February 28, 11:38 PM CST to 11:45 PM CST
Where
Polk County, 2.39 mi N of Knox to 2.35 mi ESE of Aldrich
Rating
EF1
Path length
5.38 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.514, -93.624

This is a continuation of the EF-1 rated tornado that touched down in eastern Dade County at 23:26 and continued into Polk County west of Aldrich before lifting two miles southeast of Aldrich. The tornado damaged or destroyed a total of 10 barns and outbuildings along with causing roof damage to two homes. Most of this damage was in Dade County. The tornado crossed both the Big Sac and Little Sac arms of the Stockton Lake.

Thunderstorm Wind, Hickory

When
February 28, 11:48 PM CST
Where
Hickory County, 3.34 mi ESE of Nemo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.860, -93.220

Emergency management reported roof damage to a trailer and significant damage to a shed.

Hail, Polk

When
February 28, 11:50 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
1.75 in hail
Reported by
Public
Coordinates
37.610, -93.410

Thunderstorm Wind, Polk

When
February 28, 11:50 PM CST
Where
Polk County, 0.55 mi E of Morrisville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.480, -93.420

A barn was destroyed along Highway 215 on the east side of Morrisville. A house sustained partial roof damage and debris was blown into trees.

Tornado, Polk

When
February 28, 11:58 PM CST to 11:59 PM CST
Where
Polk County, 1.63 mi E of Schofield to 2.04 mi E of Schofield
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Continued into
Dallas, Mo (SGF)
Reported by
NWS Storm Survey
Coordinates
37.550, -93.190

A NWS survey indicated that an EF-1 tornado touched down near the Polk and Dallas county line near the intersection of Highway EE and South 245th Road. Additional details of the track and damage will be in the Dallas County portion of this report as only tree damage occurred for the Polk County portion of the tornado track.

Tornado, Dallas

When
February 28, 11:59 PM CST to February 29, 12:12 AM CST
Where
Dallas County, 2.14 mi WSW of Foose to 1.64 mi W of Cloverdale
Rating
EF2
Path length
9 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
37.554, -93.183

This is a continuation of the EF-2 rated tornado that touched down in Polk County at 23:58 and moved into Dallas County from one mile north northwest of Foose to two miles east of Buffalo. In Dallas County, two frame home and six mobile homes were damaged or destroyed, three turkey barns were damaged along Wildlife Road and numerous power poles and trees were downed. One fatality occurred in a mobile home.

Thunderstorm Wind, McDonald

When
February 29, 12:15 AM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.590, -94.380

The McDonald County newspaper reported large limbs fell down on power lines which caused power outages.

Tornado, Laclede

When
February 29, 12:18 AM CST to 12:30 AM CST
Where
Laclede County, 3.09 mi NNW of Phillipsburg to 1.6 mi ESE of Lebanon
Rating
EF1
Path length
11 mi
Path width
150 yd
Injuries
5 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
37.593, -92.814

An EF-1 tornado tracked from 2 miles northwest of Philipsburg to 1 mile southeast of Lebanon. Several frame homes had roof damaged, one mobile home was destroyed, damage occurred to the roof of the Tracker Marine Boat Plant, the Lowe's Garden Center was severely damaged and numerous trees were uprooted. Several other businesses were damaged.

Tornado, Laclede

When
February 29, 12:22 AM CST to 12:26 AM CST
Where
Laclede County, 2.22 mi ESE of Bennett Spgs to 2.49 mi ESE of Bennett Spgs
Rating
EF1
Path length
0.25 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.712, -92.836

A brief EF1 tornado touchdown damaged 20 recreational vehicles, a pole barn and numerous trees. An antique shop and two homes also received minor roof damage.

Thunderstorm Wind, Lawrence

When
February 29, 12:24 AM CST
Where
Lawrence County, Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.970, -93.720

The public estimated wind gusts up to 60 mph.

Thunderstorm Wind, Greene

When
February 29, 12:25 AM CST
Where
Greene County, 1.1 mi E of Republic
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.120, -93.460

An off duty NWS employee reported wind gusts up to 65 mph.

Hail, Laclede

When
February 29, 12:28 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.680, -92.660

Hail, Greene

When
February 29, 12:30 AM CST
Where
Greene County, Republic
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -93.480

Hail, Laclede

When
February 29, 12:30 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
1.75 in hail
Reported by
Public
Coordinates
37.680, -92.660

Thunderstorm Wind, Greene

When
February 29, 12:33 AM CST
Where
Greene County, Republic
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.120, -93.480

An off duty NWS employee estimated wind gusts up to 65 mph.

Thunderstorm Wind, Greene

When
February 29, 12:40 AM CST
Where
Greene County, 2.31 mi WSW of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.110, -93.290

A business sign was blown down.

Tornado, Barry

When
February 29, 12:42 AM CST to 12:45 AM CST
Where
Barry County, 2.14 mi NNE of Exeter to 1.99 mi NNW of Cassville
Rating
EF2
Path length
1.7 mi
Path width
400 yd
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$575,000
Reported by
NWS Storm Survey
Coordinates
36.699, -93.918

An EF-2 rated tornado with a maximum wind speed of 120 mph tracked across northwestern portions of the city of Cassville. The tornado destroyed four mobile homes and one frame home. Another frame home was significantly damaged. This tornado also flipped over a tractor trailer as it crossed Highway 37. The tornado killed one person in a mobile home. There were four other injuries.

Thunderstorm Wind, Christian

When
February 29, 12:48 AM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
37.040, -93.290

The public measured wind gusts at 53 knots.

Thunderstorm Wind, Christian

When
February 29, 12:50 AM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.040, -93.290

The public reported a large tree blown down at the intersection of Nicholas and McKenzie Way.

Thunderstorm Wind, Christian

When
February 29, 12:52 AM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -93.290

The public estimated wind gusts up to 60 mph.

Thunderstorm Wind, Webster

When
February 29, 12:52 AM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.120, -93.060

The public estimated wind gusts up to 65 mph.

Hail, Christian

When
February 29, 12:55 AM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
0.88 in hail
Reported by
Public
Coordinates
37.040, -93.290

Thunderstorm Wind, Christian

When
February 29, 12:55 AM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.020, -93.210

A ham radio operator reported a 60 mph wind gust.

Thunderstorm Wind, Webster

When
February 29, 12:59 AM CST
Where
Webster County, 3.5 mi N of Fordland
Measured
65 kt (75 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.220, -92.940

An amateur radio operator estimated wind gusts up to 75 mph.

Tornado, Phelps

When
February 29, 1:06 AM CST to 1:10 AM CST
Where
Phelps County, 0.67 mi NW of Edgar Spgs to 3.73 mi SSE of Yancy Mills
Rating
EF1
Path length
4 mi
Path width
75 yd
Continued into
Dent, Mo (SGF)
Reported by
NWS Storm Survey
Coordinates
37.708, -91.877

An EF-1 rated tornado with a maximum wind speed of 90 to 95 mph tracked four miles from just northwest of Edgar Springs to the northeast, crossed into northwest Dent County just west of the Richard F. Clement Memorial State Forest and Wildlife Area, then crossed back into Phelps County before lifting to the northeast of Seaton north of YY. The overall track of the tornado was 19 miles.

Thunderstorm Wind, Phelps

When
February 29, 1:10 AM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.950, -91.770

An amateur ham radio operator reported a 60 mph wind gust.

Tornado, Dent

When
February 29, 1:10 AM CST to 1:19 AM CST
Where
Dent County, 4.62 mi WNW of Anutt to 1.53 mi ENE of Lake Spg
Rating
EF1
Path length
9 mi
Path width
75 yd
Continued into
Phelps, Mo (SGF)
Reported by
NWS Storm Survey
Coordinates
37.735, -91.812

This is a continuation of the EF1 rated tornado that touched down in Phelps County at 01:06 CST. The tornado crossed into northwest Dent County just west of the Richard F. Clement Memorial State Forest and downed trees before moving back into Phelps County before lifting to the northeast of Seaton, north of Highway YY.

Tornado, Stone

When
February 29, 1:13 AM CST to 1:19 AM CST
Where
Stone County, 2.27 mi NW of Kimberling City to 2.88 mi SE of Notch
Rating
EF2
Path length
7.75 mi
Path width
400 yd
Continued into
Taney, Mo (SGF)
Injuries
10 direct, 0 indirect
Property damage
$5.5 million
Reported by
NWS Storm Survey
Coordinates
36.622, -93.460

An EF-2 tornado tracked from near Kimberling City near Joe Bald Road to 1.5 miles west of Branson where it crossed the county line into Taney County. Estimated maximum wind speeds were from 120 to 130 mph. Maximum path width was 400 yards. Path in Stone County was nearly eight miles and the overall length was approximately 22 miles. Damage was reported to 30 homes in Kimberling City, as well as the Joe Bald, Indian Point, Compton Ridge and Gobbler's Mountain areas. Significant damage occurred to the Kimberling Inn. At the Port of Kimberling Marina, four large boat docks were damage or destroyed and nearly 150 boats were damaged though only one was sunk. The tornado track continued into Taney County and struck Branson, Missouri.

Tornado, Phelps

When
February 29, 1:19 AM CST to 1:22 AM CST
Where
Phelps County, 2.03 mi WSW of Seaton to 1.21 mi SW of Winkler
Rating
EF1
Path length
5 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.787, -91.653

This is a continuation of the EF-1 rated tornado that touched down in Phelps County at 01:06 CST, crossed into northwest Dent County, then back into Phelps County before lifting to the northeast of Seaton north of YY. The overall track of the tornado was 19 miles with damage limited to downed trees.

Tornado, Taney

When
February 29, 1:19 AM CST to 1:32 AM CST
Where
Taney County, 2.49 mi WSW of Branson Mem Arpt to 0.87 mi SSE of Kissee Mills
Rating
EF2
Path length
16.54 mi
Path width
400 yd
Injuries
37 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
36.635, -93.321

This is a continuation of the EF-2 rated tornado that touched down in Stone County at 01:13 CST then tracked into western Taney County west of Branson. The path length in Taney County was near 16 miles and the overall path length was approximately 22 miles. While mostly rated EF1 in Taney County, there was evidence of EF2 damage as well. The tornado caused 37 injuries as it tracked down the business district of Branson, heavily damaging 14 theaters and attractions, 25 restaurants and 21 hotels down the Branson Strip. Additional damage also occurred to several other small businesses and two shopping centers. The tornado skipped through residential areas in unincorporated portions of the county and in portions of Branson severely damaging or destroying around 100 homes including several mobile homes. The tornado then heavily damaged the Branson Landing including Hilton Branson Convention Center Hotel Complex before moving into more rural areas east of Branson and lifting near Kissee Mills. Nearly 70 percent of the windows of the Hilton were blown out or damaged.

Thunderstorm Wind, Stone

When
February 29, 1:20 AM CST
Where
Stone County, 0.89 mi NW of Table Rock Res
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.680, -93.480

A trained spotter reported multiple large limbs blown down.

Thunderstorm Wind, Wright

When
February 29, 1:35 AM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.130, -92.260

The Mountain Grove Police Department reported power lines down.

Thunderstorm Wind, Texas

When
February 29, 1:45 AM CST
Where
Texas County, 1.49 mi SSE of Houston
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.310, -91.960

An amateur ham radio operator estimated 60 to 70 mph wind gusts and nickel size hail.

Thunderstorm Wind, Douglas

When
February 29, 1:45 AM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

An amateur ham radio operator estimated 60 mph wind gusts.

Hail, Howell

When
February 29, 2:30 AM CST
Where
Howell County, 0.55 mi E of Olden
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.870, -91.910

Thunderstorm Wind, Howell

When
February 29, 2:38 AM CST
Where
Howell County, 0.55 mi W of White Church
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -91.790

Emergency management estimated wind gusts up to 60 mph.

Thunderstorm Wind, Howell

When
February 29, 2:39 AM CST
Where
Howell County, West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.730, -91.850

The public reported a power pole down.

Hail, Howell

When
February 29, 2:40 AM CST
Where
Howell County, 2.98 mi SSE of Mountain View Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.940, -91.700

Thunderstorm Wind, Howell

When
February 29, 2:49 AM CST
Where
Howell County, West Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.730, -91.850

The public estimated wind gusts up to 60 mph.

Funnel Cloud, Shannon

When
February 29, 3:00 AM CST
Where
Shannon County, 0.88 mi SE of Winona
Reported by
Public
Coordinates
37.010, -91.320

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Dallas2012-02-2842FemaleMobile/Trailer HomeDirect
Tornado, Barry2012-02-2970MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362639, 359129, 363338, 359130, 362696, 363339, 362721, 359111, 363340, 362742, 359131, 362748, 364185, 364186, 362759, 364183, 364184, 360291, 360292, 359112, 359113, 359132, 360299, 362767, 363341, 360296, 362766, 360293, 360294, 359114, 360301, 360295, 364189, 360300, 364191, 364194, 364192, 364196, 362765, 362768, and more.